EconPapers    
Economics at your fingertips  
 

Income Taxes, Compensating Differentials, and Occupational Choice: How Taxes Distort the Wage-Amenity Decision

David Powell and Hui Shan

American Economic Journal: Economic Policy, 2012, vol. 4, issue 1, 224-47

Abstract: The link between taxes and occupational choices is central for understanding the welfare impacts of income taxes. Just as taxes distort the labor-leisure decision, they may also distort the wage-amenity decision. Yet, there have been few studies on the full response along this margin. When tax rates increase, workers favor jobs with lower wages and more amenities. We introduce a two-step methodology which uses compensating differentials to characterize the tax elasticity of occupational choice. We estimate a significant compensated elasticity of 0.03, implying that a 10 percent increase in the net-oftax rate causes workers to change to a 0.3 percent higher wage job. (JEL H24, H31, J22, J24, J31)

JEL-codes: H24 H31 J22 J24 J31 (search for similar items in EconPapers)
Date: 2012
Note: DOI: 10.1257/pol.4.1.224
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (26)

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/pol.4.1.224 (application/pdf)
http://www.aeaweb.org/aej/pol/data/2010-0115_data.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Income Taxes, Compensating Differentials, and Occupational Choice How Taxes Distort the Wage-Amenity Decision (2011) Downloads
Working Paper: Income taxes, compensating differentials, and occupational choice: how taxes distort the wage-amenity decision (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:4:y:2012:i:1:p:224-47

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-31
Handle: RePEc:aea:aejpol:v:4:y:2012:i:1:p:224-47